My Mother was diagnosed with high cholesterol approximately 1 year ago. She was not overweight, exercised regularly, and had a healthy diet compared to most North Americans. She elected to try to improve her diet and exercise further before using cholesterol lowering drugs. This Fall, her cholesterol was even higher, and with reluctance, she started on Crestor. Within the last 3 weeks, she is suffering from short term memory loss. She doesn't know what day it is, she puts her keys in my Father's coat pocket and then is upset because she can't find them. To talk with her in a short visit, no one would know, but a longer visit makes it obvious. She knows she cannot remember things, and it frustrates her. Initially, she thought is was the Crestor, so after consulting some contacts we had in the health care profession, we have taken her off of this, and maintained her on Aspirin, until we can go to her doctor. My Father took her to emergency, and they did a CT scan the following day which showed no abnormalities. We will follow up with her attending doctor on Monday. In searching the internet, I noticed postings of other behavioural changes as well as changes in taste being associated with statin drugs. My mother experienced both of these, and at first I thought that this increased the likelihood that perhaps this was a drug reaction BUT then I realized she was NOT on the drug when she started having those problems. I am thinking now that there is a higher possibility that she is having transient ischemic attacks ("mini strokes"), and so we need to rule that out. We are so fortunate in Canada that we can do the required tests without an added financial burden weighing in to that decision.
My question is: In the reports of memory loss, how long were the patients off the statins before their memory returned?
Published On: March 22, 2008